What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 18, 1:50 PM EST, 2 hours 17 minutes earlier.
Area forecast discussion, Aug 18, 1:50 PM EST, 2 hours 17 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
250 PM EDT Sun Aug 18 2024
.SYNOPSIS...
An unseasonably strong upper level trough and attendant cold front
approaching from the northwest will move gradually eastward through
the region today through Monday. A cooler and less humid air mass
will settle into the area from Monday night through Friday.
&&
.NEAR TERM /TODAY AND TONIGHT/...
As of 250 PM Sunday...
...There remains a slight risk (level 2 of 5) for severe storms from
Raleigh south and east this afternoon and evening...
...There is also a risk for Isolated Pockets of Heavy Rain and Flash
flooding along and east of US 1...
An unseasonably strong(~3 S.D. below normal)amplifying upper-level
trough will dig SEWD into the region through tonight and through the
day on Monday. At the surface, a pre-frontal sfc trough which has
drifted east into the western Piedmont, will get overtaken by an
accompanying cold front, that's currently making it's way through
eastern TN and KY, during the evening and overnight hours.
Not much has changed in the thinking of the forecast and severe
threat later today. An agitated cu field INVOF the pre-frontal is
appearing ripe for some convection. Meanwhile, we are seeing
thunderstorm activity getting underway over the mtns.
Strong daytime heating, featuring afternoon highs in the mid/upper
80s north to lower 90s, has led to development of moderate to strong
destabilization area-wide, maximized over the Sandhills and southern
coastal plain. Scattered showers and storms are expected to become
widespread and move east into the western Piedmont between 18-21z.
Thereafter, convection will have a propensity to become better
organized as the storms progress eastward into the central Piedmont
and western Sandhills between 20-00z, and then across eastern
Sandhills and coastal plain counties between 23-03z. Deep layer
shear of 30-35 kts will favor multi-cellular severe threat, with
damaging winds the primary threat. The severe threat appears
greatest between 4 to 10 pm.
Additionally, given recent wetness and with area streams and creeks
still running high, the convective downpours could also lead to some
instances of flash flooding, especially in poor-drainage and urban
areas.
Bulk of rain and convection will exit east of the area between at or
before midnight with mostly dry conditions thereafter. Areas of fog
and/or /stratus are possible, mainly across coastal plain, just
ahead the cold front moving through the area. Lows ranging from mid
60s north to lower 70s SE.
.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 130 PM Sunday...
Aloft, while the longwave trough sits over the region, a s/w
disturbance will move through the trough and over central NC Mon
aft/eve. At the surface, the pre-frontal trough will remain over the
area Mon, while the effective cold front moves in from the northwest
during the day. The cold front should push quickly through the area
Mon evening, with the cooler, drier air filtering in behind it Mon
night. Highs should be in the mid (NW) to upper (SE) 80s, with lows
generally in the low 60s NW to upper 60s SE. Ahead of the front,
PWATs should range from 1.5 NW to 1.8 east and SE. MUCAPE will
generally peak in the 1000-1500 J/Kg range, with effective shear in
the 20-30 kts range Mon aft/eve. The SPC has most of central NC in a
Marginal Risk for severe weather Mon, with the primary threat of
isolated severe wind gusts during the afternoon/early evening,
generally along the front.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 215 PM Sunday...
Troughing over the eastern CONUS will be reinforced with a piece of
northern stream energy by Tues morning which will act to kick a
compact shortwave and lingering mid-level moisture from the Mid-
Atlantic into the Northeast by Tues morning. Convergent mid-level
flow on the backside of the longwave trough will direct subsidence
and a pocket of very dry mid-level air over through the Ohio Valley
and into Mid-Atlantic by Wed morning; persisting through much of the
work week. At the surface this translates to an unseasonably strong
area of pressure over the Great Lakes and Ohio Valley slowly sliding
east over and just off the Mid-Atlantic coast ridging through the
southern Appalachians and into the Southeast into the weekend.
The result of the above pattern will be a prolonged period of fall-
like conditions through the work week with highs in the low/mid 80s
(equivalent of mid-September) and lows falling into the low 60s
(equivalent to mid/late September). Given the clear skies overnight
and surface high pressure nearly overhead favoring strong
radiational cooling overnight, low/mid 50s may be possible in the
Piedmont outside of urban areas. Some isolated shower/storm activity
may be possible towards the coast edging into Sampson County by the
weekend as an inverted trough axis hedges near the coast and mid 60s
dew points return to the far southeast, but other than that, expect
dry conditions through the weekend.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 135 PM Sunday...
The approach of a strong upper level trough and accompanying cold
front into the area will bring a chance of scattered to numerous
showers and storms to all TAF sites through the evening. At KGSO and
KINT, 21-24z is the most likely timeframe that associated sub-VFR
restrictions are possible. Meanwhile, at KRDU, KFAY, and KRWI, 23-
03z, is the most likely period for storms and restrictions.
In the wake of the exiting convection, models suggest the potential
for some sub-VFR ceilings in fog and/or stratus INVOF of the far
eastern TAF sites(KRWI and KFAY) between 08 to 12z Mon. Otherwise
VFR conditions overnight with winds veering around to westerly and
then NWLY as the cold front crosses the area.
Looking beyond 18z Mon: Scattered showers and storms are expected
again Monday afternoon and evening as the upper trough continues
move through the area. VFR conditions should return Mon night, with
predominately VFR conditions through the upcoming work week and
drier and cooler air encompasses much of the Eastern US.
&&
.RAH WATCHES/WARNINGS/ADVISORIES...
None.
&&
SYNOPSIS...Badgett/CBL
NEAR TERM...CBL
SHORT TERM...KCP
LONG TERM...Swiggett
AVIATION...CBL
Hazardous weather outlook, Aug 18, 2:33 PM EST, 1 hour 34 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
333 PM EDT Sun Aug 18 2024
NCZ007>011-021>028-038>043-073>078-083>086-088-089-191945-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
333 PM EDT Sun Aug 18 2024
...SEVERE THUNDERSTORM WATCH 635 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for central North Carolina.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
There is a risk for severe thunderstorms this afternoon and evening.
The main threat is damaging wind.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Isolated strong to severe storms are possible Monday afternoon.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 18, 2:38 PM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Raleigh NC
338 PM EDT Sun Aug 18 2024
NCZ021-182030-
Forsyth NC-
338 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL FORSYTH COUNTY THROUGH
430 PM EDT...
At 337 PM EDT, Doppler radar was tracking a strong thunderstorm over
Siloam, or near Fairview, moving southeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Winston-Salem, Huntsville, Lewisville, Walkertown, Rural Hall,
Stanleyville, Pfafftown, and Donnaha.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
&&
LAT...LON 3611 8051 3612 8046 3614 8044 3617 8044
3621 8045 3622 8043 3624 8045 3626 8045
3626 8010 3610 8015 3604 8045 3606 8046
3604 8049 3605 8051 3609 8052
TIME...MOT...LOC 1937Z 296DEG 18KT 3631 8060
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NTLSpecial weather statement, Aug 18, 2:53 PM EST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Raleigh NC
353 PM EDT Sun Aug 18 2024
NCZ008-009-025-026-041-182045-
Franklin NC-Vance NC-Durham NC-Wake NC-Granville NC-
353 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN VANCE...SOUTHERN
GRANVILLE...NORTH CENTRAL WAKE...CENTRAL DURHAM AND NORTHWESTERN
FRANKLIN COUNTIES THROUGH 445 PM EDT...
At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Butner, or 7 miles southwest of Creedmoor, moving northeast at 35
mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Durham, Oxford, Creedmoor, Butner, Franklinton, Kittrell, Stem, Lake
Michie, Falls Lake State Rec Area, and Gorman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
&&
LAT...LON 3596 7888 3608 7895 3634 7863 3621 7831
3604 7856 3601 7863
TIME...MOT...LOC 1953Z 231DEG 30KT 3606 7881
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NTLSpecial weather statement, Aug 18, 3:30 PM EST, 37 minutes before
Special Weather Statement
National Weather Service Raleigh NC
430 PM EDT Sun Aug 18 2024
NCZ040-076-077-182115-
Lee NC-Chatham NC-Harnett NC-
430 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN HARNETT...LEE AND
SOUTHEASTERN CHATHAM COUNTIES THROUGH 515 PM EDT...
At 430 PM EDT, Doppler radar was tracking a strong thunderstorm over
Sanford, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Sanford, Broadway, Olivia, Lemon Springs, Gum Springs, Moncure,
Cumnock, Seminole, Raven Rock State Park, and Tramway.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
&&
LAT...LON 3536 7927 3557 7928 3573 7899 3569 7897
3561 7899 3558 7890 3549 7885 3538 7886
TIME...MOT...LOC 2030Z 256DEG 17KT 3545 7918
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NTLSpecial weather statement, Aug 18, 3:37 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Raleigh NC
437 PM EDT Sun Aug 18 2024
NCZ008-009-182115-
Vance NC-Granville NC-
437 PM EDT Sun Aug 18 2024
...A STRONG THUNDERSTORM WILL IMPACT VANCE AND CENTRAL GRANVILLE
COUNTIES THROUGH 515 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm near
Oxford, moving northeast at 20 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Henderson, Oxford, Kittrell, Stem, Middleburg, Dabney, Gillburg,
South Henderson, and John H Kerr Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central North Carolina.
&&
LAT...LON 3639 7829 3631 7828 3617 7846 3618 7849
3617 7849 3613 7852 3610 7856 3621 7873
3647 7853
TIME...MOT...LOC 2037Z 220DEG 17KT 3621 7859
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
NTLNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1208405, 1208425, 1208404, 1208421, 1208416, 1208407, 1208418, 1208408, 1208406, 1208419, 1208409, 1208410, 1208426, 1208427, 1208422, 1208411.